Saudi Journal of Kidney Diseases and Transplantation

CASE REPORT
Year
: 2019  |  Volume : 30  |  Issue : 4  |  Page : 974--977

Thalidomide-induced bronchiolitis obliterans organizing pneumonia in a patient with multiple myeloma


Zohra El Ati1, Rais Lamia2, Jouda Cherif3, Hela Jbali2, Lilia Ben Fatma2, Ikram Mami2, Rania Khedher2, Wided Smaoui2, Madiha Krid2, Fethi Ben Hamida4, Soumaya Beji2, Mohamed Karim Zouaghi2 
1 Department of Hemodialysis, Tahar Sfar Hospital, Mahdia, Faculty of Medicine, Monastir University, Monastir, Tunisia
2 Department of Nephrology, La Rabta Hospital, Tunis, Tunisia
3 Department of Pneumology, La Rabta Hospital, Tunis, Tunisia
4 Department of Research Laboratory of Kidney Diseases (LR00SP01), Charles Nicolle Hospital, Faculty of Medicine, Tunis El Manar University, Tunis, Tunisia

Correspondence Address:
Zohra El Ati
Department of Hemodialysis, Tahar Sfar Hospital, Mahdia
Tunisia

Thalidomide, which is an angiogenesis inhibitor and immunomodulator that reduces tumor necrosis factor-alpha, has regained value in the treatment of multiple myeloma. Serious pulmonary complications due to thalidomide use remain relatively uncommon. We describe a case of bronchiolitis obliterans organizing pneumonia (BOOP) due to thalidomide. A 51-year-old man with IgG lambda myeloma was treated with thalidomide and dexamethasone. Seven days after the beginning of chemotherapy, the patient presented a fever and a persistent cough. Auscultation revealed crackles in both pulmonary bases. The chest X-ray showed a diffuse bilateral alveolar–interstitial syndrome. Computed tomography scan revealed bilateral pulmonary involvement, with bilateral interstitial alveolar infiltration and ground-glass pattern consolidations. Pulmonary infection, malignant tumor, and lung involvement of multiple myeloma were excluded through various tests. Thalidomide-induced BOOP was suspected, and the drug was withdrawn and replaced by Melphalan. The patient had complete resolution of his symptoms and radiologic pulmonary involvement on discontinuation of the drug. In the absence of other etiologies, physicians should be cognizant of this potential complication in patients receiving thalidomide who present with respiratory symptoms.


How to cite this article:
El Ati Z, Lamia R, Cherif J, Jbali H, Fatma LB, Mami I, Khedher R, Smaoui W, Krid M, Hamida FB, Beji S, Zouaghi MK. Thalidomide-induced bronchiolitis obliterans organizing pneumonia in a patient with multiple myeloma.Saudi J Kidney Dis Transpl 2019;30:974-977


How to cite this URL:
El Ati Z, Lamia R, Cherif J, Jbali H, Fatma LB, Mami I, Khedher R, Smaoui W, Krid M, Hamida FB, Beji S, Zouaghi MK. Thalidomide-induced bronchiolitis obliterans organizing pneumonia in a patient with multiple myeloma. Saudi J Kidney Dis Transpl [serial online] 2019 [cited 2019 Dec 11 ];30:974-977
Available from: http://www.sjkdt.org/article.asp?issn=1319-2442;year=2019;volume=30;issue=4;spage=974;epage=977;aulast=El;type=0